MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C2860-A
Medical Device Problem Codes Break (1069); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-02454.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the celiac artery using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, while advancing the second ruby coil through the lantern, the ruby coil became stuck inside the lantern; therefore, it was removed and re-sheathed.The physician then attempted to advance the ruby coil out of its introducer sheath on the back table; however, the ruby coil detached from its pusher assembly.Therefore, the ruby coil was no longer used.The physician continued the procedure using two other ruby coils and the same lantern.While advancing the fifth ruby coil through the lantern, the ruby coil became stuck inside the lantern.The physician then retracted the ruby coil and attempted to re-sheath it back into its introducer sheath; however, ten centimeters could not be re-sheathed.Therefore, the ruby coil was not used.The procedure was completed using new ruby coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the proximal constraint sphere was intact on the proximal end of the embolization coil.Offset coil winds were present along the length of the embolization coil.The introducer sheath was undamaged.Conclusions: evaluation of the first returned ruby coil confirmed a detached embolization coil and revealed offset coil winds.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.The pusher assembly associated with the ruby coil was not returned for evaluation; therefore, the root cause of the embolization coil detaching could not be determined.The introducer sheath was undamaged.Evaluation of the second returned ruby coil revealed offset coil winds along the length of the embolization coil and that the ruby coil was returned with the embolization coil partially out of the introducer sheath.If the device is forcefully advanced against resistance, damage such as offset coils winds may occur.Subsequently, re-sheathing a damaged coil may also contribute to additional offset coil winds.The ruby coil was unable to be retracted into or advanced through its introducer sheath due to coagulated blood within the introducer sheath and the offset coil winds.The lantern identified in the complaint was not returned for evaluation; therefore, the root cause of resistance experienced while advancing both returned ruby coils during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-02454.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9537091
Report Number3005168196-2019-02453
Device Sequence Number14353303
Product Code HCG
UDI-Device Identifier00814548013091
UDI-Public00814548013091
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/11/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/19/2025
Device Model NumberRBY2C2860-A
Device Catalogue NumberRBY2C2860
Device Lot NumberF77812
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/11/2019
Supplement Date Received by Manufacturer02/12/2020
Initial Report FDA Received Date12/31/2019
Supplement Report FDA Received Date03/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005